Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Second order splitting of a class of fourth order PDEs with point constraints
HTML articles powered by AMS MathViewer

by Charles M. Elliott and Philip J. Herbert HTML | PDF
Math. Comp. 89 (2020), 2613-2648 Request permission


We formulate a well-posedness and approximation theory for a class of generalised saddle point problems with a specific form of constraints. In this way we develop an approach to a class of fourth order elliptic partial differential equations with point constraints using the idea of splitting into coupled second order equations. An approach is formulated using a penalty method to impose the constraints. Our main motivation is to treat certain fourth order equations involving the biharmonic operator and point Dirichlet constraints for example arising in the modelling of biomembranes on curved and flat surfaces but the approach may be applied more generally. The theory for well-posedness and approximation is presented in an abstract setting. Several examples are described together with some numerical experiments.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65J10, 35J35
  • Retrieve articles in all journals with MSC (2010): 65N30, 65J10, 35J35
Additional Information
  • Charles M. Elliott
  • Affiliation: Mathematics Institute, Zeeman Building, University of Warwick, Coventry, CV4 7AL, United Kingdom
  • MR Author ID: 62960
  • ORCID: 0000-0002-6924-4455
  • Email:
  • Philip J. Herbert
  • Affiliation: Mathematics Institute, Zeeman Building, University of Warwick, Coventry, CV4 7AL, United Kingdom
  • ORCID: 0000-0002-6513-1728
  • Email:
  • Received by editor(s): November 7, 2019
  • Received by editor(s) in revised form: April 2, 2020
  • Published electronically: July 27, 2020
  • Additional Notes: The work of the first author was partially supported by the Royal Society via a Wolfson Research Merit Award.
    The research of the second author was funded by the Engineering and Physical Sciences Research Council grant EP/H023364/1 under the MASDOC centre for doctoral training at the University of Warwick.
  • © Copyright 2020 American Mathematical Society
  • Journal: Math. Comp. 89 (2020), 2613-2648
  • MSC (2010): Primary 65N30, 65J10, 35J35
  • DOI:
  • MathSciNet review: 4136541